Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Asymptotic expansion of the Lebesgue constants associated with polynomial interpolation

Authors: P. N. Shivakumar and R. Wong
Journal: Math. Comp. 39 (1982), 195-200
MSC: Primary 41A05; Secondary 41A60
MathSciNet review: 658223
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: An infinite asymptotic expansion is obtained for the Lebesgue constants associated with the polynomial interpolation at the zeros of the Chebyshev polynomials. The error due to truncation is shown to be bounded in absolute value by, and of the same sign as, the first neglected term.

References [Enhancements On Off] (What's this?)

  • [1] S. N. Berstein, "Sur la limitation des valeurs d'un polynôme $ P(x)$ de degré n sur tout un segment par ses valeurs en $ (n + 1)$ points de segment," Izv. Akad. Nauk SSSR, v. 7, 1931, pp. 1025-1050.
  • [2] P. J. Davis, Interpolation and Approximation, Blaisdell, New York, 1965. MR 0157156 (28:393)
  • [3] H. Ehlich & K. Zeller, "Auswertung der Normen von Interpolationsoperatoren," Math. Ann., v. 164, 1966, pp. 105-112. MR 0194799 (33:3005)
  • [4] R. Günttner, "Evaluation of Lebesgue constants," SIAM J. Numer. Anal., v. 17, 1980, pp. 512-520. MR 584726 (81i:41003)
  • [5] F. W. Luttmann & T. J. Rivlin, "Some numerical experiments in the theory of polynomial interpolation," IBM J. Res. Develop., v. 9, 1965, pp. 187-191. MR 0179910 (31:4147)
  • [6] I. P. Natanson, Constructive Function Theory, Vol. III, Ungar, New York, 1965.
  • [7] F. W. J. Olver, Asymptotics and Special Functions, Academic Press, New York, 1974. MR 0435697 (55:8655)
  • [8] M. J. D. Powell, "On the maximum errors of polynomial approximations defined by interpolation and by least square criteria," Comput. J., v. 9, 1967, pp. 404-407. MR 0208807 (34:8616)
  • [9] T. J. Rivlin, The Chebyshev Polynomials, Wiley-Interscience, New York, 1974. MR 0450850 (56:9142)
  • [10] G. Szegö, Orthogonal Polynomials, 4th ed., Amer. Math. Soc. Colloq. Publ., vol. 23, Amer. Math. Soc., Providence, R.I., 1975.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 41A05, 41A60

Retrieve articles in all journals with MSC: 41A05, 41A60

Additional Information

Keywords: Asymptotic expansion, Lebesgue constant, polynomial interpolation, Chebyshev polynomials
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society